What Are the Withdrawal Symptoms of Benzedrex?
Benzedrex is the brand name for a nonprescription inhaler that is designed to be used as a decongestant.
Benzedrex inhalers contain the drug propylhexedrine, which is a stimulant drug. The drug works on a number of different neurotransmitters, including dopamine, norepinephrine, and serotonin. It acts as a decongestant by constricting the arteries in the nasal passages when its fumes are inhaled.
The drug also has a mild potential for abuse. Individuals who abuse the stimulant often break open the inhalers and either ingest the propylhexedrine in the cotton that is inside the inhalers, or remove it and take it orally, smoke it, or use it intravenously.
How Is Withdrawal Related to Physical Dependence?
According to sources like the American Psychiatric Association, withdrawal syndrome or discontinuation syndrome occurs when a person has developed physical dependence on a drug. The withdrawal process occurs when individuals with physical dependence on a specific drug abruptly stop using the drug or significantly cut down on the amount of drug they take. Withdrawal syndromes are the result of the person’s physical system being thrown out of balance after having learned to operate efficiently only when the drug is in the system. When the levels of the drug in the tissues decline significantly, the system is thrown out of balance, and the person will experience a number of negative and unpleasant physical, emotional, and psychological symptoms (see below). Withdrawal is one aspect of physical dependence.
Physical dependence occurs when an individual first develops tolerance to a drug and later exhibits withdrawal symptoms when they stop using the drug. Tolerance refers to the notion that over time the dose that an individual took of the drug no longer has the same effect as it did when the person first started using the drug. When tolerance has developed, a person needs to use more of the drug to get the same effects that were once achieved at lower doses. Tolerance alone is relatively common in individuals who use specific drugs over a lengthy period of time. Once an individual has developed both tolerance and withdrawal, they have developed physical dependence on the drug.
Having significant tolerance to or physical dependence on a drug can be a sign that a person has developed a substance use disorder (substance abuse or an addiction); however, having the symptoms of physical dependence alone are not necessarily a sign that an individual has developed a substance use disorder. For instance, individuals who take antidepressant medications under the supervision of a physician for medicinal purposes will often eventually develop mild physical dependence on the drugs; however, if they are using the drugs as prescribed, they would not qualify for a diagnosis of a substance use disorder. Substance use disorders occur when individuals use drugs for nonmedical reasons and develop a number of negative ramifications associated with this use.
Withdrawal from Propylhexedrine
Some specific drugs have identified withdrawal syndromes and many other drugs do not. Benzedrex is a stimulant drug, and even though there is no documented withdrawal syndrome for this drug, there is enough information about the drug and withdrawal symptoms in general to develop a good description of the withdrawal process that occurs in individuals who develop substance use disorders to it.
As mentioned above, propylhexedrine is a stimulant medication, and the withdrawal process from stimulant medications is generally well documented. Withdrawal symptoms from Benzedrex could conceivably consist of general symptoms of withdrawal that occur with most drugs and then the specific symptoms that occur when an individual withdraws from stimulants.
According to academic sources, such as the textbook Concepts of Chemical Dependency,individuals who are undergoing withdrawal from any type of drug will typically experience some of the following symptoms:
- Gastrointestinal symptoms that can include nausea, vomiting, stomach cramps, and diarrhea (The risk for dehydration is increased in individuals who have severe vomiting or diarrhea.)
- Cardiovascular symptoms that often include irregular heartbeat, increases or decreases in blood pressure, and tightness in the chest
- Issues with breathing that often include difficulty breathing or very short shallow breaths
- Dizziness, headache, sweating, and shakiness or even tremors
- General malaise (flulike symptoms)
- Mood swings, anxiety, and/or depression
- Confusion, difficulty concentrating, restlessness, and/or extreme irritability
- A tendency to isolate oneself from others
- Cravings for the person’s drug of choice
Any of the above symptoms could potentially be present in individuals who discontinue Benzedrex. The withdrawal process from stimulant medications can be quite varied and typically includes significant emotional and psychological symptoms that occur as a result of the depletion of neurotransmitters that were released while individuals used the stimulant.
Benzedrex use results in the release of dopamine, norepinephrine, and serotonin, and when the individual abuses this drug, they typically take much higher amounts than recommended. This results in a massive neurotransmitter release. When the individual stops taking the drug, there is a resulting depletion of these neurotransmitters. One can expect to experience the following:
- Increased sleepiness: Abuse of stimulant medications often results in an individual having significant insomnia.
- A marked increase in appetite: This brings the potential for significant weight gain as stimulants typically suppress appetite, and individuals who abuse stimulants often go for long periods without eating sufficiently.
- A “crash”: Individuals who abuse stimulants and stop taking them often report a significant crash that occurs as a result of neurotransmitter depletion. These individuals often experience significant depression or feelings of apathy, loss of motivation, and confusion. Individuals may often experience cycles of anxiety followed by periods of depression.
- Irritability: Individuals are typically very irritable in the early stages of stimulant withdrawal.
- Cardiovascular issues: Individuals who inject propylhexedrine appear to be at risk for these. Issues can include irregular heartbeat, the potential for heart attack, and the potential for stroke.
- Mood issues: Some individuals experience issues with suspiciousness, paranoia, and hallucinations when withdrawing from stimulants.
- Seizures: In some cases, there is potential for seizures when withdrawing from stimulants; however, this is most likely very rare with propylhexedrine.
According to the American Society of Addiction Medicine, in general, the symptoms of withdrawal from stimulants will be most severe 2-10 days following discontinuation and then steadily decrease in their severity. Relapse rates are often very high in individuals during this period due to significant depression, discomfort, and cravings to use the drug. Because of the potential for serious issues with mood and the potential for serious cardiovascular or neurological issues, anyone who has abused Benzedrex should consult with a physician before discontinuing the drug.
Thus, the picture regarding withdrawal from Benzedrex could be complicated depending on the amount of the drug individual typically used, how long the person was abusing the drug, the method of abuse (Individuals who snort, inject, or smoke drugs will have more severe and lengthy withdrawal syndromes than individuals who take the drug orally.), individual differences in physical and psychological makeup, and whether any other drugs of abuse were regularly taken along with the propylhexedrine (e.g., alcohol). Individuals who develop physical dependence to more than one drug simultaneously will obviously have very complicated withdrawal symptoms.
Individuals who believe they may have developed a substance use disorder in relation to Benzedrex inhalers are urged to enroll in medical detox for substance abuse.
Individuals should also enroll in a structured substance use disorder treatment program in order to decrease the potential for relapse, learn positive coping skills, and develop support for the recovery.